Alert archive / Virginia / Flash Flood Warnings in 2008
Flash Flood Warning 42, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 13, 2008, 5:49 PM EDT for Campbell County, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2008, 5:49 PM EDT (21:49 UTC)
- Expired
- Jul 13, 2008, 11:45 PM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Campbell County, VA
The radar
The Roanoke radar (KFCX), 117 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 132150
FFWRNK
VAC031-140345-
/O.NEW.KRNK.FF.W.0042.080713T2149Z-080714T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 PM EDT SUN JUL 13 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA
* UNTIL 1145 PM EDT.
* AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRING
MILLS AND MIKE
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3703 7892 3705 7896 3704 7901 3705 7907
3710 7914 3730 7897 3724 7893 3724 7887
3720 7884
$$
DS2 follow-up statements
000
WGUS71 KRNK 140007
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
805 PM EDT SUN JUL 13 2008
VAC031-140345-
/O.CON.KRNK.FF.W.0042.000000T0000Z-080714T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAMPBELL VA-
805 PM EDT SUN JUL 13 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR
SOUTHEASTERN CAMPBELL COUNTY...
AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
INDICATING THAT THE BULK OF THE HEAVY RAIN HAS MOVED EAST OF THE
CAMPBELL COUNTY. HOWEVER...THE CONCERN FOR FLASH FLOODING WILL
CONTINUE AS IT MAY TAKE TIME FOR RUNOFF FROM THE RECENT RAINS TO
CAUSE FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRING
MILLS...MIKE AND GLADYS
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3703 7892 3705 7896 3704 7901 3705 7907
3710 7914 3730 7897 3724 7893 3724 7887
3720 7884
$$
DS000
WGUS71 KRNK 140343
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1141 PM EDT SUN JUL 13 2008
VAC031-140351-
/O.EXP.KRNK.FF.W.0042.000000T0000Z-080714T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAMPBELL VA-
1141 PM EDT SUN JUL 13 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1145 PM EDT FOR
SOUTHEASTERN CAMPBELL COUNTY...
ANY CREEKS AND STREAMS THAT HAD HIGH WATER SHOULD BE RECEDING...THUS
THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. ADDITIONAL HEAVY
RAIN IS POSSIBLE OVERNIGHT. IF HEAVY RAIN RE-DEVELOPS...ANOTHER
FLASH FLOOD WARNING MAY BE NEEDED.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3703 7892 3705 7896 3704 7901 3705 7907
3710 7914 3730 7897 3724 7893 3724 7887
3720 7884
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:23 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 13, 3:23 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 323 PM EDT SUN JUL 13 2008 .SYNOPSIS... A COLD FRONT WILL CROSS THROUGH THE AREA TONIGHT. A LARGE HIGH PRESSURE SYSTEM WILL BUILD IN BEHIND THE FRONT ON MONDAY NIGHT AND TUESDAY AND WILL COVER THE REGION THROUGH THURSDAY. && .NEAR TERM /THROUGH MONDAY/... BAND OF SHOWERS AND TSTMS ASSOC WITH LEE TROF IS LIKELY GOING TO SWEEP EAST INTO THE PIEDMONT THRU THE REMAINDER OF THE AFTN. ANY SEVERE WX THREAT WILL PROBABLY COME OUT OF THIS LINE AS IT MOVES INTO 90/70 AIR IN THE LOWER ELEVATIONS. IN THE WEST...CLOUD COVER AND EARLIER RAINFALL HAS DIMINISHED INSTABILITY SOMEWHAT SO SEVERE THREAT IS LIMITED. PREFRONTAL SHOWERS AND STORMS BACK OVER WV/EASTERN KY WILL MOVE ACROSS THE CWA THRU THE EVENING AND INTO THE EARLY OVERNIGHT PD IN THE EAST. MODELS IN GOOD AGREEMENT THAT ACTIVITY EXITS THE EAST SLOWLY DURING THE MORNING HOURS MONDAY. CLOUD COVER MAY BE THICK IN THE EAST UNTIL LATE IN THE DAY...HOLDING TEMPS DOWN WELL BELOW NORMAL. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... SURFACE RIDGE OF HIGH PRESSURE BUILDS IN FOR TUE-WED TIME FRAME WITH PLEASANT DEW POINTS IN THE 50S ALLOWING FOR SOME NICE OVERNIGHTS...ESPECIALLY IN THE MOUNTAINS. COULD EVEN SEE A FEW UPPER 40S LOWS IN FAVORED LOCATIONS OVERNIGHT TUE. && .LONG TERM /THURSDAY THROUGH SUNDAY/... SHOULD BE A MOSTLY DRY AND PLEASANT WEEK AHEAD AS H5 TROF OVER SE CANADA LIFTS OF TO THE NE. HEIGHTS RISE LATER IN THE WEEK AS THE UPPER FLOW OVER MUCH OF THE LOWER 48 BECOMES ZONAL. TEMPS WILL BE RISING UNDER HIGH PRESSURE AND PROBABLY A A FEW DEGREES ABOVE CLIMO BY LATE IN THE WEEK. MOST INTERESTING FEATURE TO POSSIBLY AFFECT OUR WEATHER COMES LATER IN THE WEEK AS ECMWF/CMC MODELS AND TO A LESSER EXTENT THE 12Z GFS INDICATING SOME TYPE OF DISTURBANCE IN THE NE GULF OF MEX IN THE THU-FRI TIME FRAME AND DRIFTING SLOWLY NE INTO SOUTHERN GA. CLOUDS AND PRECIP ARE SPREAD NORTHWARD FROM THIS FEATURE INTO THE CAROLINAS WITH 5-DAY HPC QPF GUIDANCE ADOPTING THIS SCENARIO WITH A 7-INCH BULLSEYE ALONG THE WESTERN FL COAST. 12Z GFS IS LESS AGGRESSIVE WITH ANY NORTHWARD DRIFT IN THE PRECIPITATION KEEPING RAINS CONFINED TO THE GULF COAST. FUTURE SHIFTS WILL HAVE TO KEEP AN EYE ON THIS FEATURE. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... EXPECTING NUMEROUS SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS...MAINLY AFTER 16Z TODAY AND EAST OF THE BLUE RIDGE MAINLY AFTER 20Z. MVFR CEILINGS AND VISIBILITIES WILL BE COMMON IN WITH THE SHOWERS AND STORMS. GUSTY WINDS ARE ALSO POSSIBLE WITH ANY OF THE STRONGER STORMS THIS AFTERNOON AND EVENING...ESPECIALLY IN THE NORTHERN PART OF THE FORECAST AREA. A FRONT CROSSING THROUGH THE AREA TONIGHT WILL END THE SHOWERS AND THUNDERSTORMS AND LEAD IN A DRIER AIRMASS. CONDITIONS WILL IMPROVE TO VFR MONDAY MORNING IN THE MOUNTAINS...AND MONDAY NIGHT IN THE FOOTHILLS AND PIEDMONT. HIGH PRESSURE WILL BRING VFR WEATHER TUESDAY THROUGH THURSDAY...EXCEPT FOR THE POSSIBILITY OF OVERNIGHT FOG. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PC NEAR TERM...JS SHORT TERM...PC JS LONG TERM...PC AVIATION...JS
Hazardous weather outlook, Jul 13, 6:05 AM EDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 605 AM EDT SUN JUL 13 2008 VAZ011-018>020-023-024-WVZ042>045-141015- GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS- MONROE-GREENBRIER- 605 AM EDT SUN JUL 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THIS IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT FROM ANY STORM THAT BECOME SEVERE IS DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ001>006-018>020-VAZ007-009-010-012>017-022-032>035-043>047-058- 059-141015- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-ROANOKE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 605 AM EDT SUN JUL 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Special weather statement, Jul 13, 2:33 PM EDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 233 PM EDT SUN JUL 13 2008 VAZ022-023-034-131900- BOTETOURT VA-ROANOKE VA-BEDFORD VA- 233 PM EDT SUN JUL 13 2008 ...STRONG STORMS HEADING NORTHEAST OF ROANOKE... AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF TROUTVILLE TO 4 MILES SOUTHEAST OF ROANOKE...MOVING NORTHEAST AT 8 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...LAYMANTOWN AT 240 PM EDT...VINTON AT 245 PM EDT...VINTON AT 250 PM EDT...BLUE RIDGE...SPRINGWOOD AT 300 PM EDT... EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. ALSO...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. WIND GUSTS MAY APPROACH 45 MPH. DS
Special weather statement, Jul 13, 3:33 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 333 PM EDT SUN JUL 13 2008 NCZ002>004-019-020-132030- YADKIN NC-WILKES NC-STOKES NC-SURRY NC-ALLEGHANY NC- 333 PM EDT SUN JUL 13 2008 ...STRONG THUNDERSTORMS OVER NORTHWEST NORTH CAROLINA... AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 7 MILES SOUTHEAST OF WILKESBORO...OR ABOUT 5 MILES SOUTHEAST OF MORAVIAN FALLS...MOVING EAST AT 31 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...WILKES COUNTY AIRPORT...HAYS AT 340 PM EDT... WINDY GAP...DOCKERY AT 345 PM EDT...ROARING RIVER...TRAPHILL AT 350 PM EDT...CLINGMAN...RONDA AT 355 PM EDT...BUCK SHOALS...SWANCREEK AT 400 PM EDT. EXPECT RAINFALL AMOUNTS OF ONE HALF TO ONE INCH DURING THE NEXT HOUR ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING AND PERHAPS SOME SMALL HAIL. WINDS GUSTS TO 40 MPH MAY ALSO ACCOMPANY THE STORMS ACROSS EASTERN WILKES INTO YADKIN COUNTIES. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR WARNINGS.
Special weather statement, Jul 13, 4:52 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 452 PM EDT SUN JUL 13 2008 VAZ044>047-058-059-132145- HALIFAX VA-CHARLOTTE VA-APPOMATTOX VA-BUCKINGHAM VA-PITTSYLVANIA VA- CAMPBELL VA- 452 PM EDT SUN JUL 13 2008 ...DEVELOPING LINE OF STORMS ENTERING THE PIEDMONT... AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF BENT CREEK TO 6 MILES SOUTHEAST OF RUSTBURG TO 4 MILES WEST OF CHATHAM...MOVING EAST AT 13 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...SPRING MILLS...LONG ISLAND AT 505 PM EDT...APPOMATTOX AT 510 PM EDT...APPOMATTOX NATIONAL HISTORIC PARK...STRAIGHTSTONE AT 515 PM EDT...MT AIRY AT 520 PM EDT...TOGA...EVERGREEN AT 530 PM EDT...CENTENARY...CODY AT 535 PM EDT. WIND GUSTS TO 45 MPH ALONG WITH SMALL HAIL WILL ACCOMPANY SOME OF THE STRONGER STORMS ALONG THE LINE. ALSO EXPECT RAINFALL AMOUNTS OF AROUND ONE HALF INCH IN SPOTS AS THE LINE SLOWLY SLIDES TO THE EAST. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES OR WARNINGS.
Special weather statement, Jul 13, 5:45 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 545 PM EDT SUN JUL 13 2008 NCZ005-006-VAZ044>047-058-059-132245- ROCKINGHAM NC-CASWELL NC-HALIFAX VA-CHARLOTTE VA-APPOMATTOX VA- BUCKINGHAM VA-PITTSYLVANIA VA-CAMPBELL VA- 545 PM EDT SUN JUL 13 2008 ...BROKEN LINE OF STORMS CONTINUES TO LINGER... AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF DILLWYN TO 7 MILES SOUTHWEST OF BROOKNEAL TO 5 MILES SOUTHEAST OF MADISON...MOVING EAST AT 15 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...GOLD HILL...WENTWORTH AT 550 PM EDT...WESTOVER HILLS...OREGON HILL AT 555 PM EDT...SHEPPARDS AT 600 PM EDT... RIDGEWAY...MONROETON AT 605 PM EDT...RUFFIN...REIDSVILLE AT 610 PM EDT...LAWSONVILLE AT 615 PM EDT. EXPECT RAINFALL AMOUNTS OF 1 TO 2 INCHES IN SPOTS ALONG WITH WIND GUSTS TO 45 MPH IN THE STRONGER STORMS. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR AS THE LINE SHIFTS ONLY SLOWLY EASTWARD INTO EARLY THIS EVENING. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES OR LATER WARNINGS.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:05 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 41 min |
Nearby
Flash Flood Warnings in Virginia, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.